ISMP Quarterly Action
Agenda: July - September 2002
From the October 3, 2002 issue
One of the most important ways to prevent medication
errors is to proactively seek and use knowledge from other
organizations that already have experienced similar problems.
To promote such a process, administrative staff and an interdisciplinary
committee at each practice site should review the following
material to prompt discussion and stimulate action to reduce
the risk of errors. The following selected items appeared
in the ISMP Medication Safety Alert! between April
- June 2002. Each item includes a description of the problem,
recommendations for safe medication practices, and the issue
number (in parentheses) to locate additional information as
desired. Many product-related problems can be visualized in
the ISMP Medication Safety Alert! section. The American Society
of Health Care Risk Management (ASHRM) routinely provides
the ISMP Quarterly Action Agenda to all its members.
ACPE credit is available for pharmacists (see www.ismp.org
I. Problematic nomenclature, labeling,
and packaging of products
- ZYVOX (linezolid) and ZOVIRAX (acyclovir) (17)
Problem: Similar names and strengths contributed
to a pharmacist misreading an order for Zyvox 600 mg BID
as Zovirax 600 mg BID.
Recommendation: Build alerts into pharmacy computer
systems, use auxiliary labels on drug containers, and separate
the storage of these products. Alert patients to the potential
for a mix-up and encourage them to ask prescribers to list
the drug's indications on all prescriptions.
- LUPRON DEPOT-PED (leuprolide acetate) and LUPRON
DEPOT-3 MONTH (leuprolide acetate) (18)
Problem: Confusion has occurred between these two
products because they share the same 11.25 mg strength
and are available in a kit with a pre-filled dual-chamber
Recommendation: Label storage shelves to warn about
dosage form mix-ups, build computerized warning messages,
and use preprinted prescription blanks that clearly differentiate
- trazodone and tramadol (14 , 19)
Problem: A community pharmacist erroneously dispensed
Purepac's trazodone 50 mg instead of tramadol 50 mg.
Recommendation: Mark the containers to help differentiate
the products and store them separately. In response to
our request, FDA has sent letters to all manufacturers
to ask them to use "tall man" lettering on container
labels to help differentiate these two products.
- MYLOTARG (gemtuzumab ozogamicin) (19)
Problem: The invoice labeling and wholesaler catalog
information for Mylotarg states a "5 mg - 20 mL vial," while the package insert instructions specify a 5 mL volume
Recommendation: Place a message in the pharmacy
computer system to alert staff.
- MIFEPREX (mifepristone) and CYTOTEC (misoprostol)
Problem: A prescription for mifepristone 200 mg
PO daily was filled with misoprostol 200 mcg tablets.
Similarity in the generic names, strengths (mg vs. mcg)
and overlap of indication for use (early termination of
pregnancy) led to the error.
Recommendation: Prescribe these products using
both the generic and brand name to avoid confusion.Problematic packaging of sample products (17)
Problem: A patient instilled ELOCON (mometasone)
0.1% topical lotion into her eye because a sample bottle
was packaged in a container similar to eye drops. Also,
patients have taken 600 mg of CELEBREX (celecoxib)
instead of 200 mg because the sample pack states "Celebrex
200 mg," but it actually contains three 200 mg capsules.
Recommendation: Be alert to problematic packaging
of sample products and review instructions for use with
II. Dangerous abbreviations, confusing dose designations,
and unsafe ways of communicating orders
- Verbal order for "40 of K" (17)
Problem: A physician who intended to prescribe
40 mEq of potassium chloride to be given IV over an hour
instead gave a verbal order for
"40 of K." The order was misunderstood and the
patient received 40 mg of Vitamin K intravenously.
Recommendation: Use full drug names, strengths,
and routes of administration when prescribing. Require
recipients of verbal orders to read back to the prescriber
exactly what they transcribe. A pharmacist should screen
orders for vitamin K before administration since it often
suggests the occurrence of a warfarin overdose.
- Verbal order for gentamicin spells near disaster
Problem: A misheard verbal order for gentamicin
5 mg IV push resulted in a premature baby girl receiving
gentamicin 500 mg IV push.
Recommendation: When verbal orders cannot be avoided,
pronounce the dose in single digits (five, zero, zero
for 500). Also require prescribers to include the mg/kg
dose and provide neonatal/pediatric units with a list
of typical mg/kg doses for commonly used drugs.
- "Maximize" safety when titrating drug
Problem: Accepting orders for titration of pressor
medications without a dose limit has led to severe peripheral
effects and amputation. Unfortunately, many drug information
resources do not offer much help because they do not specify
a dose limit for titrated medications.
Recommendation: Specify a dose limit for titrated
medications at which the physician must be contacted.
Have nurses assess peripheral circulation frequently to
detect untoward effects as soon as possible.
III. Problems with drug information resources, patient
education and monitoring, and medication storage
- Broselow Tape (16)
Problem: The Broselow Tape for dosing drugs during
pediatric emergencies uses some volumetric doses based
on a specific strength. The wrong dose could be given
because some drugs are available in several strengths.
Recommendation: Ensure that drug concentrations
in pediatric emergency drug supplies match those listed
on the tape.
- Different dosage forms may not share the same monograph
in the Physicians' Desk Reference (PDR) (16)
Problem: A physician prescribed an erroneously
high dose of IV acyclovir after inadvertently referring
to an oral dosing table in the PDR. He didn't know that
the PDR lists products separately by dosage form. Also,
the PDR lists only products that manufacturers want to
feature (not all products).
Recommendation: Alert physicians to the format
of drug information in the PDR. Consider providing a more
comprehensive drug reference.
- Child overdoses on acetaminophen (16)
Problem: A ten-year-old child died from acetaminophen
toxicity. Accidental overdoses are related to differing
concentrations between the infant's and children's formulations,
the confusing way the drug concentration is listed on
the bottle, inaccurate measurement when using a household
teaspoon, and giving children multiple products that contain
Recommendation: Alert parents that the infant's
drops are three times more potent than the children's
liquid. Give parents written information on acetaminophen
before leaving the hospital with their newborn. Stress
that "more is not better," even with over-the-counter
medications. Help parents recognize the seriousness of
a dosing error and the need to call poison control for
- Pain scales don't weigh every risk (15)
Problem: A woman died from fentanyl toxicity after
giving birth. Problems with pain management can be linked
to insufficient patient monitoring and the vast array
of analgesics prescribed for a patient with doses linked
only to the patient's assessment of pain.
Recommendation: Consider the patient's pain assessment,
clinical observations, and monitoring parameters when
selecting pain management therapy. Reduce the variety
of analgesics prescribed to patients, eliminate orders
with dosage ranges, and link specific dosages to the patient's
response to therapy and clinical status, not to the patient's
self assessment of pain alone.
IV. Other discussion items
- JC announces six new National Patient Safety
Four of the six National Patient Safety Goals are related
to medication safety: 1) improved patient identification
processes; 2) improved verbal and written order communication;
3) standardization of concentrated electrolytes and their
removal from patient care units; and 4) ensuring free-flow
protection on all general-use and PCA pumps. Organizations
will be expected to comply by January 2003.
- ISMP survey on pharmacy interventions (14)
Over 600 pharmacists responded to a survey to tell us
about: 1) factors that impede or facilitate pharmacy interventions;
2) the types of interventions performed; and 3) how the
information is received, documented, and used. Survey
findings suggest that vital, clinical pharmacy activities
occur everyday in hospitals. Yet hospitals of all types,
sizes, and teaching affiliations are struggling to use
the information to improve the prescribing process. See
the full survey results to help maximize your capacity
to reduce medication errors.
The ISMP Quarterly Action Agenda is now
approved for Continuing Pharmaceutical Education by
the Pennsylvania Society of Health-System Pharmacists.
Each Action Agenda will be approved for one contact
hour of continuing education (0.1 CEU).
Learning objectives and instructions for applying for
CE are available at the PSHP CE Center.
The Pennsylvania Society of Health-System
Pharmacists is approved by the American Council of Pharmaceutical
Education as a provider of continuing education and
complies with the criteria for quality continuing pharmaceutical
There is no fee for Continuing Pharmaceutical Education
credit for the quarterly action agenda thanks to an
unrestricted education grant from AstraZeneca